Alert archive / Arkansas / Tornado Warnings in 2019

Tornado Warning 25, NWS Memphis, TN

May 2, 2019Dunklin County, Missouri; Clay County, Greene County, Arkansas

NWS Memphis, TN issued this tornado warning at May 2, 2019, 5:54 PM CDT for Dunklin County, Missouri; Clay County, Greene County, Arkansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2019, 5:54 PM CDT (22:54 UTC)
Expired
May 2, 2019, 6:30 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clay County, AR, Greene County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:13 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WFUS54 KMEG 022254
TORMEG
ARC021-055-MOC069-022330-
/O.NEW.KMEG.TO.W.0025.190502T2254Z-190502T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
554 PM CDT Thu May 2 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  East central Greene County in eastern Arkansas...
  Southeastern Clay County in eastern Arkansas...
  Southeastern Dunklin County in southeastern Missouri...

* Until 630 PM CDT.
    
* At 554 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Arbyrd, or near Senath, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Kennett, Senath, Arbyrd, Noland, Hargrave Corner, Holly Island,
  West Kennett, Leonard, Bucoda, Octa, Scobeville, Vincit, Dillman,
  Hollywood and Caruth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3603 9017 3604 9028 3626 9028 3626 8998
TIME...MOT...LOC 2254Z 203DEG 19KT 3610 9021 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JOHNSON
2 follow-up statements
551 
WWUS54 KMEG 022311
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
611 PM CDT Thu May 2 2019

ARC055-022321-
/O.CAN.KMEG.TO.W.0025.000000T0000Z-190502T2330Z/
Greene AR-
611 PM CDT Thu May 2 2019

...THE TORNADO WARNING FOR EAST CENTRAL GREENE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3626 8998 3610 9011 3611 9021 3618 9021
      3620 9020 3620 9022 3626 9022
TIME...MOT...LOC 2311Z 209DEG 20KT 3616 9014 

$$

ARC021-MOC069-022330-
/O.CON.KMEG.TO.W.0025.000000T0000Z-190502T2330Z/
Clay AR-Dunklin MO-
611 PM CDT Thu May 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN CLAY AND SOUTHEASTERN DUNKLIN COUNTIES...
    
At 611 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Senath, moving northeast at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Kennett, Senath, Noland, West Kennett, Holly Island, Caruth, Octa,
Scobeville, Vincit and Dillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3626 8998 3610 9011 3611 9021 3618 9021
      3620 9020 3620 9022 3626 9022
TIME...MOT...LOC 2311Z 209DEG 20KT 3616 9014 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JOHNSON
090 
WWUS54 KMEG 022321
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
621 PM CDT Thu May 2 2019

ARC021-MOC069-022331-
/O.EXP.KMEG.TO.W.0025.000000T0000Z-190502T2330Z/
Clay AR-Dunklin MO-
621 PM CDT Thu May 2 2019

...THE TORNADO WARNING FOR SOUTHEASTERN CLAY AND SOUTHEASTERN DUNKLIN
COUNTIES WILL EXPIRE AT 630 PM CDT...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.

LAT...LON 3626 8998 3610 9011 3611 9021 3618 9021
      3620 9020 3620 9022 3626 9022
TIME...MOT...LOC 2321Z 203DEG 19KT 3621 9012 

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 2, 3:52 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 2, 3:52 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
352 PM CDT Thu May 2 2019

.DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

.Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

.Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue into early this evening. Scattered
thunderstorms will be found across northeast Arkansas this
afternoon and across the remainder of the forecast area by this
evening. Lower clouds will move into the forecast area this
evening and will remain over the region into Friday morning. Winds
will be mainly from the south at around 10 knots with some higher
gusts. Winds will shift to the northwest starting as early as this
evening and continuing through Friday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:11 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

In the hours before

Local storm report, May 2, 4:34 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          4 NE LAFE               36.25N  90.46W
05/02/2019                   GREENE             AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.

&&

KRF
Local storm report, May 2, 5:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TORNADO          1 WNW BLYTHEVILLE       35.94N  89.95W
05/02/2019                   MISSISSIPPI        AR   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND NEAR GOSNELL.

&&

KRF
Local storm report, May 2, 5:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     4 NE LAFE               36.24N  90.45W
05/02/2019                   GREENE             AR   AMATEUR RADIO

            POSSIBLE TORNADO DAMAGE TO A HOME ON GREENE ROAD 402.

&&

KRF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:11 AM CDTRiver Flood WarningMEGDunklin4 days
May 2, 5:06 PM CDTTornado WarningMEGPemiscot24 min
May 2, 5:26 PM CDTSevere Thunderstorm WarningMEGPemiscot49 min
May 2, 5:45 PM CDTAreal Flood AdvisoryMEGDunklin2 hr
May 2, 6:02 PM CDTSevere Thunderstorm WarningMEGPemiscot43 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningMEGPemiscot15 min
May 2, 6:26 PM CDTTornado Warning Tornado observedMEGPemiscot34 min
May 2, 6:45 PM CDTAreal Flood AdvisoryMEGDunklin2 hr
May 2, 6:46 PM CDTAreal Flood AdvisoryMEGPemiscot119 min
May 2, 4:34 AM CDTSpecial Weather StatementMEGClay26 min
May 2, 6:30 AM CDTSpecial Weather StatementMEGClay15 min
May 2, 4:11 PM CDTTornado WarningMEGClay, Greene34 min
May 2, 4:59 PM CDTAreal Flood AdvisoryMEGClay, Greene2 hr

Nearby

Tornado Warnings in Arkansas, 2019Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.